I am currently on 150 mg. of Effexor. I am finding that I have a craving for carbohydrates. Then I over eat and have put on 25 pounds. I have heard that there may be other antidepressants that are better for one if one doesn't want to put on weight. Is this true?
Anti-depressants can certainly cause weight gain. The ones that are best known to cause weight gain are:
• the Tricyclic antidepressants such as Amitriptyline (Elavil), Imipramine (Tofranil), and Doxepin (Sinequan)
• the Monoamine oxidase inhibitors (MAOIs) such as Tranylcypromine (Parnate), Isocarboxazid (Marplan) and Phenelzine (Nardil)
• the Selective serotonin reuptake inhibitors (SSRIs) such as Paroxetine (Paxil)
• the atypical anti-depressants such as Mirtazapine (Remeron) and Trazodone.
Though you haven't mentioned these, other drugs that can cause weight gain are:
• the antipsychotics, such as Olanzapine (Zyprexia), and Quetiapine (Seroquel)
• the mood stabilizers, such as Sodium Valproate (Epival), Toperimate (Topamax), and Valproic Acid (Depakene).
There are some anti-depressants that are less likely to cause weight gain, primarily because these have a more 'stimulating' and less sedative quality about them. These are:
• Venlafaxine (Effexor)
• Bupropion (Wellbutrin)
• some SSRIs, such as Fluoxetine (Prosac), Sertraline (Zoloft), and Citalopram (Celexa).
You are asking if there is an anti-depressant that is the less likely to cause weight gain than Effexor. As you can see, Effexor is amongst the least likely to cause weight gain, and in fact, is known to contribute to weight loss. You may wish to try an alternative on the list above.
It is unclear why anti-depressants cause weight gain. Here are some possibilities:
• Overeating, as a result of depression, can cause weight gain, esp if the person had lost weight in the pretreated depression
• Most anti-depressants, mood stabilizers and antipsychotics are also anti-histamines. Common side effects of antihistamines (best known of these is Dimenhydrinate or Gravol) are sedation, dry mouth, urinary retention, and weight gain.
• The Serotonin that is produced via the SSRI mechanism of the anti-depressants requires more 'serotonin' building blocks - these can come from sugars and simple carbohydrates. The extra requirements demanded from taking the drug may explain the increased sugar cravings that often comes with being on these medications. This of course will lead to weight gain.
• Anti-depressants and anti-psychotics can disturb our blood lipid profile (the fats in our blood). It may well be that this disturbance adversely affects the hormonal insulin / leptin system which in turn increases our appetite and our pleasure of fattening foods.
I am on Effexor as well and have gained about 12 pounds since starting as well. My doctor doesn't think it is in direct connection with the effexor but I am struggling with whether or not I should get off it because I can't explain the weight gain. The explanation given makes sense to me, so I guess I need to focus more on my eatting habits. I guess my only question is this, if I change up my eatting habits, would being on this antidepressant still make it impossible to lose weight if it is indeed what has caused it?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.